Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 10, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 27, 2014, 3:12 AM CDT for 5 counties in Kansas. It took effect at Mar 27, 2014, 8:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2014, 3:12 AM CDT (08:12 UTC)
- In effect from
- Mar 27, 2014, 8:00 AM CDT
- Expired
- Mar 27, 2014, 3:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
838 WWUS73 KTOP 270812 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 312 AM CDT THU MAR 27 2014 ...WIND ADVISORY IN EFFECT FROM 800 AM TO 300 PM CDT THURSDAY... .STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF A SURFACE COLD FRONT THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. KSZ054>056-058-059-272000- /O.NEW.KTOP.WI.Y.0010.140327T1300Z-140327T2000Z/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OTTAWA 312 AM CDT THU MAR 27 2014 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT THIS AFTERNOON. * TIMING...WIND SPEEDS WILL INCREASE AFTER 800 AM AND DIMINISH BY 300 PM. * WINDS...SOUTH WINDS WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS UP TO 45 MPH * IMPACTS...MOTORIST OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAYS SUCH AS INTERSTATE 35 SHOULD DRIVE WITH CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
1 follow-up statement
766 WWUS73 KTOP 271951 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 251 PM CDT THU MAR 27 2014 KSZ054>056-058-059-272100- /O.EXP.KTOP.WI.Y.0010.000000T0000Z-140327T2000Z/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OTTAWA 251 PM CDT THU MAR 27 2014 ...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON. WIND SPEEDS WILL REMAIN RATHER STRONG THROUGH THE REMAINDER OF THE AFTERNOON...BUT WILL CONTINUE TO STEADILY DIMINISH...AND THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 12:09 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 27, 12:09 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1209 AM CDT Thu Mar 27 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 331 PM CDT WED MAR 26 2014 20Z water vapor imagery shows a weak shortwave lifting northeast from the TX panhandle across southeast KS. Forcing from this wave along with some low level moisture advection has allowed an area of showers to move across southern KS this afternoon. A couple more waves were noted upstream in water vapor imagery, one moving over the desert southwest and another near the Pacific northwest coast. At the surface, an area of low pressure has steadily been deepening through the afternoon across the NEB panhandle and eastern WY. This has created a strong pressure gradient across the central plains with southerly winds gusting around 50 MPH in central KS. Additionally better low level moisture continues to advect north into the region. For tonight think scattered to numerous showers will move across mainly eastern KS through the early evening as forcing from the upper wave passes by. Models continue to show no real instability for deep moist convection and so far there has not been much lightning with the activity to the south. The forecast anticipates a break in measurable precip after midnight as forcing from the upper wave exits to the east and the next shortwave still to the west. Think the models generating very light QPF during the early morning hours is a result of persistent low level isentropic upglide progged. Because of this have kept a slight chance POP overnight but think some patchy or areas of drizzle are possible. With the continued advection of low level moisture, stratus is likely to cause overcast skies through the night. Models also keep a strong pressure gradient with south winds gusting up to 35 MPH. With this in mind, expect temps to remain relatively mild overnight and have increased Thursday morning lows a couple degrees into the middle 40s. The next shortwave out west is expected to propagate across the central plains Thursday morning with an attending cold front moving through the area by early afternoon. Ahead of the front, models continue to show surface based instability with CAPE on the order of 1000 to 1500 J/KG. The GFS remains a faster solution with the front suggesting there would be a narrow window for thunderstorm development before the activity would likely move east into MO. At this time think thunderstorms chances will be at there highest from the late morning into the early afternoon for areas along and east of a line from Emporia to Topeka. Deep layer shear of 50 to 60 KTS would be sufficient for updrafts to organize so will need to continue to monitor potential for strong or even severe thunderstorms. At this time 0-1 KM shear parameters trend less favorable for tornadoes by early afternoon due to the veering low level winds, so the main concern with any thunderstorm activity appears to be hail and winds. Speaking of winds, models continue to show a strong pressure gradient out ahead of the front. There is a chance that winds increase to advisory levels once again Thursday morning across east central KS. Have opted to let the current advisory run its course before issuing another one, so later shifts will need to reevaluate the possible wind advisory for Thursday. Models are showing the low clouds to scatter out by late in the morning with a clear slot ahead of the front. Think this may help temps warm with deep mixing of the boundary layer and have raised highs across eastern KS into the middle and upper 60s. Cold air advection should begin across north central KS earlier in the day so highs are forecast to only reach the upper 50s. .LONG TERM...(Thursday Night through Wednesday) Issued at 331 PM CDT WED MAR 26 2014 Cold front well east and upper trough axis sliding through should end precip chances before dawn, but confidence in dry conditions persisting through the weekend continues to lower. Upper forcing with the next wave passing through Friday appears stronger, though low level moisture will obviously be much lower than that of Thursday. GFS and NAM show wide variations in frontogenesis strength and persistence, and with moisture concerns, the challenge will be if anything measurable will fall. Raised PoPs a bit at this point, maintaining a broad-brush approach, hoping some better determination of where the greater chances will be will become clearer in future runs. Expect temps to struggle to rise a lot in weak winds and at least quite a bit of mid and high cloud and trended highs down. Broad, modest upper ridging takes hold through the Sunday, though the stronger system Friday keeps southerly winds in check a bit longer for a slightly cooler Saturday. Winds could become an issue Sunday afternoon, with advisory levels possible as the next wave in the zonal flow nears. Will keep small PoPs going Sunday night with deeper moisture still a limiting factor. By late week however, with the upper flow becoming a bit more southwest, moisture return should be a bit better for the next system coming in the Tuesday night and Wednesday periods for better thunderstorm potential. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1151 PM CDT WED MAR 26 2014 Widespread MVFR ceilings are in place across the region with an area of IFR ceilings in much of central KS. The IFR cigs will build into MHK around 07Z...and likely into TOP/FOE by around 10Z. Expect cigs to increase shortly after 12Z to MVFR, and likely scatter out in the 16Z to 19Z time frame. Winds will increase sharply between 12Z and 18Z in the morning before tapering and veering out of the west during the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...65 AVIATION...Barjenbruch
Hazardous weather outlook, Mar 26, 8:26 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 826 PM CDT WED MAR 26 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-280130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 826 PM CDT WED MAR 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA AFTER MIDNIGHT TONIGHT. STRONG STORMS ARE NOT EXPECTED THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE AREA DURING THE DAY THURSDAY. A FEW STRONG TO SEVERE STORMS COULD NOT BE RULED OUT ACROSS FAR EAST CENTRAL KANSAS THURSDAY AFTERNOON AND EARLY EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING HAIL AND LOCALLY DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Mar 26, 9:40 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST 1 E BLUE RAPIDS 39.68N 96.63W
03/26/2014 M56 MPH MARSHALL KS MESONET
0406 PM NON-TSTM WND GST 3 WSW HOLTON 39.45N 95.80W
03/26/2014 M56 MPH JACKSON KS MESONET
1223 PM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
03/26/2014 M55 MPH CLOUD KS ASOS
0158 PM NON-TSTM WND GST 2 S JUNCTION CITY 39.00N 96.83W
03/26/2014 M55 MPH GEARY KS ASOS
ASOS STATION FORT RILEY (MARSHALL AAF)
0256 PM NON-TSTM WND GST 3 NE OGDEN 39.14N 96.67W
03/26/2014 M54 MPH RILEY KS ASOS
ASOS STATION MANHATTAN REGIONAL AIRPORT
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Mar 26, 9:44 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST 4 WNW HORTON 39.69N 95.59W
03/26/2014 M52 MPH BROWN KS TRAINED SPOTTER
WINDS BLEW DOWN A SMALL OUTBUILDING.
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Mar 26, 10:06 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM NON-TSTM WND GST 2 SW ABILENE 38.90N 97.24W
03/26/2014 M53 MPH DICKINSON KS MESONET
MESONET STATION 1 WSW ABILENE /KK78/
0533 PM NON-TSTM WND GST 3 E ROBINSON 39.81N 95.35W
03/26/2014 M53 MPH BROWN KS MESONET
MESONET STATION 2 NW LEONA /CW5466/
0417 PM NON-TSTM WND GST 2 ESE PAULINE 38.95N 95.66W
03/26/2014 M52 MPH SHAWNEE KS ASOS
ASOS STATION FORBES FIELD AIRPORT /FOE/
0347 PM NON-TSTM WND GST 1 S MAYETTA 39.32N 95.72W
03/26/2014 M51 MPH JACKSON KS MESONET
MESONET STATION 1 S MAYETTA /KS011/
0146 PM NON-TSTM WND GST 5 NNW OLPE 38.33N 96.19W
03/26/2014 M49 MPH LYON KS ASOS
ASOS STATION EMPORIA MUNICIPAL AIRPORT /EMP/
0359 PM NON-TSTM WND GST 2 NE SAINT MARYS 39.21N 96.05W
03/26/2014 M48 MPH POTTAWATOMIE KS MESONET
MESONET STATION 2 NE SAINT MARYS /DW0314/
0355 PM NON-TSTM WND GST 3 ENE TOPEKA 39.07N 95.63W
03/26/2014 M46 MPH SHAWNEE KS ASOS
ASOS STATION TOPEKA, KS /TOP/
0356 PM NON-TSTM WND GST 4 NNE LAWRENCE 39.01N 95.22W
03/26/2014 M46 MPH DOUGLAS KS ASOS
ASOS STATION LAWRENCE MUNICIPAL AIRPORT
/LWC/
0358 PM NON-TSTM WND GST 3 NNE NEW STRAWN 38.30N 95.72W
03/26/2014 M46 MPH COFFEY KS MESONET
MESONET STATION 2 NNE NEW STRAWN /KUKL/
0311 PM NON-TSTM WND GST 1 ENE GRANDVIEW PLAZA 39.03N 96.78W
03/26/2014 M45 MPH GEARY KS MESONET
MESONET STATION 1 E GRANDVIEW PLAZA /K5JCT/
&&
NWS TOPEKA KS
IRIS SYSTEMLocal storm report, Mar 26, 10:08 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 PM CDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM NON-TSTM WND GST 3 NW TOPEKA 39.08N 95.73W
03/26/2014 M44 MPH SHAWNEE KS MESONET
0158 PM NON-TSTM WND GST 4 SSE GREENLEAF 39.67N 96.96W
03/26/2014 M44 MPH WASHINGTON KS MESONET
0308 PM NON-TSTM WND GST 2 SSW IDANA 39.33N 97.28W
03/26/2014 M44 MPH CLAY KS MESONET
0432 PM NON-TSTM WND GST 1 ESE RESERVE 39.97N 95.54W
03/26/2014 M43 MPH BROWN KS MESONET
0440 PM NON-TSTM WND GST 3 SSW LECOMPTON 39.00N 95.41W
03/26/2014 M42 MPH DOUGLAS KS MESONET
0246 PM NON-TSTM WND GST 5 NW MCFARLAND 39.11N 96.29W
03/26/2014 M41 MPH WABAUNSEE KS MESONET
0244 PM NON-TSTM WND GST MELVERN 38.50N 95.64W
03/26/2014 M40 MPH OSAGE KS MESONET
0700 PM HIGH SUST WINDS 3 SW CENTRALIA 39.70N 96.16W
03/26/2014 M40 MPH NEMAHA KS MESONET
&&
NWS TOPEKA KS
IRIS SYSTEMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:03 PM CDT | Special Weather Statement | TOP | Douglas | 27 min |
| Mar 27, 1:06 PM CDT | Special Weather Statement | TOP | Douglas | 24 min |
| Mar 27, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 27 min |
| Mar 27, 1:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 34 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.